Quantcast

[Oxyphenisatin-induced liver disease (author's transl)].

Research paper by H H Lindner, G G du Bosque, R R Dammermann, G G Klöppel, D D Krause

Indexed on: 05 Dec '75Published on: 05 Dec '75Published in: Deutsche medizinische Wochenschrift (1946)



Abstract

Over a period of 18 months the development of hepatitis after intake of oxyphenisatin, a laxative, was established in 14 patients by re-exposure to the drug. The characteristic feature was nonspecific upper abdominal pain up to colic-like pain, lact of appetite, nausea or vomiting, and pruritus. The biochemical changes were those of chronic hepatitis with varying severity of biliary stasis and abnormal immunofluorescence. On re-exposure there was a particularly remarkable rise in GLDH activity. The histological picture showed acute inflammatory changes in the biliary passages on re-exposure, while the liver cells were clearly involved only secondarily. At a latter point the histological picture became non-specific. At laparoscopy there were different stages of minor periportal hepatic fibrosis to marked postnecrotic liver scars with portal hypertension and decompensation. Early diagnosis is difficult but crucial to the patient's fate, because this form of hepatitis regresses completely after oxyphenisatin has been stopped. Laxatives containing this drug should be withdrawn from the market.